In This Article
In This Article
Antibiotics have saved countless lives over the decades. There’s no doubt they’re one the greatest achievements in modern medicine.
While they do a great job of killing bad bacteria, they also wipe out good bacteria in the human gut. This is bad news for your overall intestinal health.
Your gut microbiome performs many roles that are vital to human health. They help digest your food, make essential vitamins, and keep your immune system healthy.
Beneficial bacteria also keep bad bacteria in check and prevent them from overpopulating your intestinal mucosa. Antibiotics can wipe them out and wreak havoc on your digestive health.
We sat down with Dr. Rizza Mira, a general practitioner, to find out which antibiotics are bad for your gut. More specifically, we wanted to know which types cause diarrhea.
Dr. Mira frequently prescribes antimicrobials for her patients, so she's quite familiar with antibiotic drugs and their effects on the human body.
Yes. While most people tolerate antibiotic treatment with very few symptoms, some may experience diarrhea and other digestive symptoms.
About 1 in 5 people who take antibiotics have antibiotic-associated diarrhea (AAD). It’s when you pass loose and watery stools while taking antibiotics.1
“Antibiotic-associated diarrhea is defined as having at least 3 watery stools per day. These symptoms show anywhere from a few hours to 2 months after the intake of antimicrobials. It occurs in 5 to 20% of the population,” says Dr. Rizza Mira.
It usually takes a week of antibiotic treatment before the symptoms appear. The effects of antibiotics can last for days to months after you stop treatment.
In most cases, AAD is mild and clears up within days of stopping antibiotic use. However, some people may have worse symptoms.
If you have severe diarrhea, fever, bloody stool, or intense stomach pain, you should call a doctor as soon as possible. You may need to switch to a different antibiotic or stop taking it.
Know Your DNA Reviews
Our review of the best at-home Microbiome Tests.
Antibiotics kill harmful bacteria and prevent them from spreading. While they destroy bad bacteria that cause infectious diseases, beneficial bacteria are also caught in the crossfire.
Your microbiome depends on the balance of your gut microbes. Antibiotics can reduce your gut microbial diversity and cause gut dysbiosis.
By killing healthy bacteria, harmful bacteria can take over since there’s less competition. They can produce toxins that damage the gut and cause intestinal inflammation and diarrhea.
Clostridium difficile is one of these bacteria. It produces toxins that may cause severe AAD. About 25% of all antibiotic-related diarrhea is caused by a clostridium difficile infection.2
Candida (a fungus) may also cause antibiotic-associated diarrhea. Other types of pathogenic bacteria that can take over during antibiotic-related diarrhea are:2
People who are over 65, have a weak immune system, or have been hospitalized for long periods have the highest risk for AAD.3
Almost all antibiotics can cause diarrhea. However, narrow-spectrum antibiotics target specific types of harmful bacterial species. So they’re less likely to cause side effects.
Broad-spectrum antibiotics are more likely to trigger diarrhea because they kill many types of bacteria — both good and bad.4 Below are some of the worst antibiotics for your gut microbiota.
Penicillins were the very first class of antibiotics discovered. Even today, they are a common antibiotic prescription.5
They are mainly used for infections of the upper respiratory tract. However, they can also be used to treat kidney, bladder, and gastrointestinal infections.
Penicillin works by blocking the ability of harmful bacteria to make cell walls. This makes them an easy target for your immune system.5
While there are many types of penicillins, ampicillin and amoxicillin treatment are most likely to cause diarrhea.2 According to Dr. Mira, penicillins combined with clavulanic acid may also worsen diarrhea.
Cephalosporins are commonly prescribed to treat urinary tract infections (UTIs). But they can also treat various other infections, including:
People who are allergic to penicillin may be given cephalosporins as an alternative treatment. Cefuroxime and cephalexin are two examples of this drug.
Tetracyclines such as doxycycline and minocycline are used to treat respiratory and skin infections. They can also help with infections spread by ticks and animals.
While they can cause diarrhea, you can also use them to treat traveler’s diarrhea. It’s a type of diarrhea caused by drinking or eating contaminated food and water.
Macrolide antibiotics like erythromycin and clarithromycin are used to treat many acute and chronic infections. But they’re also some of the worst antibiotics for your gut.
Macrolides destroy beneficial bacteria and disturb the human gut microbiota.6
Mild cases of diarrhea usually clear up after you stop taking antibiotics. You can help your gut microbiome recover by introducing healthy bacteria called probiotics into your diet.
Probiotics can also reduce your risk for antibiotic-related diarrhea. Here’s what you can do:
Probiotic foods contain lots of beneficial gut bacteria. They’re a great way to improve your gut health and repopulate it with good bacteria. Some examples include:
Many probiotic-rich foods also contain prebiotics. These are fibers that feed healthy gut bacteria. You can get prebiotics from onions, legumes, and fruit like apples and bananas.
If probiotic foods aren’t your thing, you can try some of the best probiotic supplements. They usually contain more live bacteria than probiotic foods.
Probiotics also contain specific types of bacteria that are more likely to improve gut health.
“Lactobacillus, Bifidobacterium, and Saccharomyces genus are the best-studied probiotics that seem to benefit people the most, especially children,” says Rizza Mira, M.D.
Studies have shown that taking certain probiotic supplements during and after antibiotic treatment can reduce your risk of developing diarrhea from antibiotics.7
When taking probiotics, aim for a supplement that contains at least 1 billion colony-forming units (CFUs) or the number of bacteria per serving.
Antibiotics may cause diarrhea. The worst antibiotic treatments that can trigger it include penicillins, cephalosporins, tetracyclines, and macrolides.
While antibiotics disturb your gut flora, it doesn’t mean you should stop taking antibiotics. They’re used for treating deadly infections, so you should take them as prescribed.
Instead, what you can do is try to restore your gut flora after antibiotic treatment. Eating probiotic foods and taking probiotic supplements can prevent diarrhea from recurring.
Know Your DNA Reviews
We rounded up all of our favorite at-home health products so you can get the perfect gift for your friends or family.